Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


20 nonprogressor....fatigue
Dec 20, 2002

Dr. Frascino....I was diagnosed HIV+ in 1984 was infected in 1983. I have been fortunate that I have not been ill with an opertunistic infection. I have only been on HARRT for a 2.5 year period, currently on a holiday because of other complications that may have been caused by the HARRT regiem. That not being the case although neuropathy and bone degeneration of my spine being the cause of pain throughout my body. I have been complaining of fatigue for 3-4 years now and now these other conditions have arisen. Is it possible that I am just aging faster than the norm because of HIV. I am 37 and feel 87. My primary doctor is a HIV specialist and I also see a pain specialist. My blood work is normal, I have a good diet being a chef of 20 years I am sure to eat well and I walk as much as I can endure. I am 6'1'' @ 180-185 lbs. I am phsycologicaly affected but can't believe that is the ultimate reason I feel fatigued. Hell I don't even know how many doctors may have had the opertunity to manage a 20 year nonprogressor to see if they are/have suffered from similar complications. Thanks a bunch. Brian

Response from Dr. Frascino

Hello Brian,

Well the great news is that you are fast approaching the "20 year and counting" club! Technically, however, you may not qualify for the "long-term non-progressor" category. That's reserved for folks who have HIV and essentially normal immune function (T cells, etc.). If you've been on HAART for 2.5 years, more than likely your T cells and viral load weren't completely in the "normal" range. But that's really not what's important. It's just a technicality.

Neuropathy can have several causes, including the HIV virus itself. The most common "HIV-related" type of neuropathy is caused by HIV medications, particularly ddI (Videx), ddc (Hivid), d4T (Zerit), or some chemotherapy drugs. If your neuropathy is drug-induced, it should gradually improve off the offending agent. Since you've only been on HAART for 2.5 years, chances are you still have several other options open to you for potent HAART regimens that don't contain these drugs. Make sure you discuss this with your HIV specialist if and when you restart your next anti-HIV drug combo.

Bone degeneration of the spine can indeed be very uncomfortable. This may or may not be related to your HIV and/or HIV meds. It depends on the type of problem you are experiencing. We are still learning about bone-related problems, including aseptic necrosis and bone density loss, associated with HIV and HIV meds. Your HIV specialist may want you to see an orthopedic (bone) specialist or rheumatologist/immunologist, depending on what type of problem you are having. There are some treatments being tried for these conditions, which you may want to consider. Again, discuss this with your HIV specialist. Your "pain specialist" is hopefully a neurologist who should be able to help you control the discomfort related to your spine problem, as well as monitor and treat your neuropathy. Again, expertise in HIV-related neuropathy and bone disorders is essential!

Is HIV causing you to age faster? No! Bite your tongue! HIV already causes enough problems! Thank goodness accelerated aging is not one of them!

So what about your fatigue? Being 37 and feeling 87 is not acceptable. You mention your blood work is normal. That's encouraging, as it rules out a most common cause of HIV-related fatigue - anemia. Just to be absolutely certain, however, do check the exact value of your hemoglobin test. The normal range is 14-18 g/dL for men and 12-16 g/dL for women. And look for trends over time. Has your hemoglobin progressively declined? Anemia remains under-diagnosed and under-treated in HIV-positive folks!

You mention your diet is good, and as a chef, I'm sure it must be quite good indeed. Can you stop by my house and whip up something for dinner? You are also walking, which is good exercise, although I realize this may be limited by your back pain and neuropathy. You might ask your "pain specialist" about other forms of exercise. Perhaps swimming would be an option, as it does not involve weight bearing.

What else should you consider for possible causes of your fatigue? Have you checked your testosterone level? Low testosterone in men with HIV is extremely common and quite easily remedied. Your levels for a 37-year-old should be quite high. Other hormonal problems should also be considered - such as low thyroid hormone production or adrenal insufficiency.

Next, what medications is your pain specialist using to control your discomfort? Medications used to treat pain can frequently have fatigue as a side effect. Discuss this with both your pain specialist and HIV doctor. What about non-HIV medications? Allergy meds containing certain antihistamines, for instance, can cause significant fatigue.

Lastly, you report being "physiologically affected?" This may not be the "ultimate reason" for your fatigue, but it certainly could be contributing. Being 37 and feeling 87, having neuropathy and degeneration of the spine, and just living with HIV can certainly take its toll on the psyche. Ask your HIV specialist for a referral to an HIV-competent and compassionate therapist. Anxiety, stress, and depression - like anemia - are all too frequently under-diagnosed and under-treated in those of us living with the virus.

I hope this helps. Write back if you are still having troubles after evaluating the issues mentioned above.

Now, what was it you were cooking me for dinner?

Happy Holidays.

Dr. Bob


Previous
Anemia, Fatigue & Shingles
Next
special guy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement